I am a 21 year old female who has been having palpations, chest pain, fatigue, and high blood pressure for the last year. I saw a cardiologist, who has given me no answers. I have had an event monitor which showed my average heart beat is 136 bpm. I have also been seen by other doctors to rule out asthma which I was incorrectly diagnosed with. During my stress test my heart rate was in the 190’s and my oxygen decreased to 92. For the past year I have been unable to exercise due to my symptoms. I have hired a personal trainer and am unable to finish any work out because I get extremely lightheaded and chest pain. My cardiologist has me on a beta blocker; however, it does not relieve me of my symptoms. I am trying to continue college however; my palpations are causing sleep deprivation. Upon my most recent cardiologist appointment, he told me it was pretty much in my head and to work through it. Is there a medical diagnosis for my symptoms and what are the treatments?
I would not call an average heart rate of 136 all in your head unless you are a super active person. That said, it sounds like your heart may be structurally fine. Have you had an echo and/or chest xray? If those are clear and your heart is structurally fine there could be other causes for the fast beat. Are you under weight for your height? Has your thyroid been checked? Have you had your electrolytes checked? In any event, considering you are light headed and having chest pain I would continue to pursue finding out what is wrong. If you need to go and get a second opinion then do that as well. Sometimes doctors when they are at a loss as to what is wrong simply label us as psych when we know our body and know it is not in our head. Be your own best advocate. I hope you feel better soon. Keep us posted on how you are doing.
I'm wondering if the beta blocker is causing the exercise intolerance? The o2 sat of 92 is still OK. 190 during exercise isn't uncommon.
Your elevated heart rate is probably something called "normal sinus rhythm" (NSR).
They can tell on your EKG where the heart beat is originating from. Given you've had a complete workup, I'm assuming they are seeing NSR. The more worrisome elevated heart rates originate in other places of your heart or are caused by extra pathway circuits in your heart that cause a loop. None of these have been noted it looks like.
The only thing I can think of is that you've got some sort of issue with your parasympathetic or sympathetic nerve branches of your central nervous system. These control heart speed-up and slow down. This is the suspected cause of most types of "inappropriate sinus tach" or IST. It is also called Dysautonomia. Dysautonomia has a broad spectrum of symptoms, from mild to severe. It's not easily treated.
You could also be going through some sort of underlying viral illness that may just resolve in a few months. The more I learn about viruses, the more I see what kind of damage they can do. From mild colds to getting into nerves and muscles. Certain types of dysautonomia are thought to be viral.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.